Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Quad Cities, IA

March 18, 2012McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 18, 2012, 12:43 AM CDT for McDonough County, Illinois. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2012, 12:43 AM CDT (05:43 UTC)
Expired
Mar 18, 2012, 1:30 AM CDT
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

County McDonough County, IL

The radar

The Lincoln radar (KILX), 116 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 12:43 AM CDTHAIL 1.252 Sse Macomb, IL
Mar 18, 12:43 AM CDTHAIL 1.51 S Macomb, IL
Mar 18, 12:44 AM CDTHAIL 11 S Macomb, IL
Mar 18, 12:44 AM CDTHAIL 1.25Macomb, ILHAIL REPORTS OF QUARTER TO HALF DOLLAR SIZE.
Mar 18, 12:45 AM CDTHAIL 11 Se Macomb, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2012-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2012-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
985 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WUUS53 KDVN 180543
SVRDVN
ILC109-180630-
/O.NEW.KDVN.SV.W.0001.120318T0543Z-120318T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1243 AM CDT SUN MAR 18 2012

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 130 AM CDT.

* AT 1241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG SIZE HAIL.  
  THIS STORM WAS LOCATED APPROXIMATELY NEAR WESTERN ILLINOIS 
  UNIVERSITY...  OR NEAR MACOMB...AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOOD
  HOPE...ADAIR...BARDOLPH...NEW PHILADELPHIA...BUSHNELL AND PRAIRIE
  CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 4047 9084 4063 9054 4063 9045 4037 9045
      4030 9072
TIME...MOT...LOC 0543Z 229DEG 15KT 4042 9066
WIND...HAIL <58MPH 1.00IN

$$

12
3 follow-up statements
370 
WWUS53 KDVN 180600
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
100 AM CDT SUN MAR 18 2012

ILC109-180630-
/O.CON.KDVN.SV.W.0001.000000T0000Z-120318T0630Z/
MCDONOUGH IL-
100 AM CDT SUN MAR 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR MCDONOUGH COUNTY...

AT 1254 AM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS 
STORM WAS LOCATED APPROXIMATELY NEAR BARDOLPH...OR JUST EAST OF 
MACOMB...MOVING NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SCOTTSBURG...NEW PHILADELPHIA...BUSHNELL...WALNUT GROVE...PRAIRIE
CITY AIRPORT AND PRAIRIE CITY.

THIS STORM PRODUCED HAIL UP TO THE SIZE OF PING PONG BALLS ON THE 
SOUTHEAST SIDE OF MACOMB AROUND 1245 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 4047 9084 4063 9054 4063 9045 4037 9045
      4030 9072
TIME...MOT...LOC 0558Z 226DEG 17KT 4049 9058
WIND...HAIL <58MPH 1.00IN

$$

12
901 
WWUS53 KDVN 180622
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
122 AM CDT SUN MAR 18 2012

ILC109-180630-
/O.CON.KDVN.SV.W.0001.000000T0000Z-120318T0630Z/
MCDONOUGH IL-
122 AM CDT SUN MAR 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR MCDONOUGH COUNTY...

AT 119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED APPROXIMATELY NEAR BUSHNELL...OR 12
MILES NORTHEAST OF MACOMB...MOVING NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRAIRIE
CITY AIRPORT AND PRAIRIE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM AND HAS A HISTORY OF PRODUCING LARGE HAIL. 
MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4047 9084 4063 9054 4063 9045 4037 9045
      4030 9072
TIME...MOT...LOC 0621Z 226DEG 16KT 4056 9048
WIND...HAIL <58MPH 1.00IN

$$

12
324 
WWUS53 KDVN 180633
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
133 AM CDT SUN MAR 18 2012

ILC109-180642-
/O.EXP.KDVN.SV.W.0001.000000T0000Z-120318T0630Z/
MCDONOUGH IL-
133 AM CDT SUN MAR 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR MCDONOUGH COUNTY HAS
EXPIRED...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER WAS 
MOVING OUT OF THE WARNED AREA NORTHEAST OF BUSHNELL. THEREFORE THE 
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4047 9084 4063 9054 4063 9045 4037 9045
      4030 9072
TIME...MOT...LOC 0622Z 226DEG 16KT 4056 9048

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 12:26 AM CDT, 17 minutes earlier.

Area forecast discussion, Mar 18, 12:26 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1226 AM CDT SUN MAR 18 2012

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH THE TAF CYCLE. LOW CLOUDS THAT
WERE ANTICIPATED TO DEVELOP AND SPREAD ACROSS EASTERN IOWA BY EARLY
THIS MORNING HAVE NOT YET MATERIALIZED. THEREFORE HAVE REMOVED THE
MVFR CEILINGS AND WENT WITH VFR CLOUDS DURING THE MORNING. MORE
VFR CUMULUS CLOUD DEVELOPMENT IS EXPECTED DURING THE DAYTIME
HEATING HOURS SUNDAY. SOME OF THE MODELS HAVE INDICATED THERE
COULD BE SOME PATCHY FOG DEVELOPMENT THIS MORNING...BUT HAVE KEPT
ANY FOG OUT OF THE FORECAST FOR NOW AS WINDS MAY REMAIN STRONG
ENOUGH. SOUTHERLY WINDS WILL CONTINUE THROUGHOUT THE DAY SUNDAY...WITH
WINDS INCREASING TO AROUND 15KTS WITH GUSTS OF 20-25KTS DURING THE
AFTERNOON.  ..STOFLET..

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT SAT MAR 17 2012/

SYNOPSIS...
RECORD WARMTH MORE TYPICAL OF LATE MAY INTO EARLY JUNE CONTINUES.
SURFACE ANALYSIS DEPICTS WEAK DISTURBANCE IN MISSOURI TO PASS TO
OUR SOUTH NEXT 6 HOURS. SOUTH FLOW TO CONTINUE WITH LITTLE FORCING
TO IMPACT AREA NEXT 36 PLUS HOURS. DIGGING TROUGH JUST ARRIVING IN
THE PACIFIC COAST THAT SHOULD BE ONSHORE SUNDAY MORNING FOR BETTER
SAMPLING. TRENDS SUGGEST A CONTINUED SOUTH SHIFT OF THIS SYSTEM
NEXT 5 DAYS KEEPING STRONGER STORMS AND HEAVIEST RAINS SOUTH OF
THE AREA. NEAR TERM TOOLS SUPPORT MORE RECORD WARMTH AT LEAST NEXT
24 HOURS AND LIKELY FOR ANOTHER 48 HOURS BEFORE CLOUDS AND COOLER
TEMPERATURES ARRIVE.

SHORT TERM...TONIGHT AND SUNDAY...
TONIGHT...PERSISTENCE AGAIN KEY FOR MINS TONIGHT WITH AREAS OF LOW
CLOUDS TO MOVE AND/OR DEVELOP AFTER MIDNIGHT.  THIS SHOULD KEEP MINS
IN THE 58-63 DEGREE RANGE WITH SOUTH WINDS OF 5-10 MPH. THIS WOULD
AGAIN SHATTER WARM LOW RECORDS BY 8 TO 12 DEGREES. ISOLATED STORMS
POSSIBLE THIS EVENING BUT TRENDS SUGGEST THIS RISK WILL END BY MID TO
LATE EVENING AS MISSOURI SYSTEM SLIDES EAST.  MAY BE ABLE TO REMOVE
POPS NEXT 3 TO 4 HOURS IF THIS TREND CONTINUES.

SUNDAY...ALMOST A CARBON COPY OF SATURDAY WITH HIGHS 78-83F SUGGESTED
AND SOUTH WINDS INCREASING TO 15 TO 25 MPH IN THE AFTERNOON. LOW
CLOUDS SHOULD DISPERSE BY MID TO LATE MORNING ENSURING ANOTHER RECORD
BREAKING WARM DAY. GRASSLAND FIRE DANGER INDEX MAY APPROACH VERY HIGH
LEVELS FOR A FEW HOURS IN THE EARLY AFTERNOON BUT RH VALUES OF 50+
PERCENT OR HIGHER ALONG WITH MODERATE WINDS ARE NOT FAVORABLE FOR
WIDESPREAD FIRE DANGER ATTM.  ..NICHOLS..

LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
QUIET CONDITIONS WILL BE SEEN SUNDAY EVENING AS THERE IS NO FORCING
MECHANISM TO GET PRECIP GOING. AFTER MIDNIGHT...A LLJ IS ACROSS THE
AREA WITH THE STRONGEST WINDS JUST WEST OF THE CWFA. MCS AND LIFT
TOOLS SUGGEST CONVECTION SHOULD DEVELOP WEST/SOUTHWEST OF THE CWFA
SUNDAY EVENING WITH A VORT MAX. THAT CONVECTION SHOULD PROPAGATE
INTO THE WESTERN HALF OF THE CWFA AFTER MIDNIGHT. THUS WILL GO WITH
SCHC/CHC POPS WEST OF THE MISSISSIPPI WITH THE BETTER CHC ACROSS THE
WESTERN THIRD OF THE CWFA.

NOCTURNAL CONVECTION SHOULD LINGER OVER ROUGHLY THE WESTERN HALF OF
THE CWFA DURING THE FIRST PART OF THE MORNING. DIFFERENTIAL HEATING
MAY ALLOW NEW CONVECTION TO DEVELOP PRIOR TO MID DAY OVER THE
REMAINDER OF THE CWFA. CONVECTION SHOULD BECOME MORE NUMEROUS MONDAY
AFTERNOON ONCE CONVECTIVE TEMPERATURE IS REACHED.

MONDAY NIGHT/TUESDAY A STRONG LLJ AND MOISTURE FEED IS SET UP ACROSS
THE CWFA ON THE WARM SIDE OF THE APPROACHING SYSTEM. MCS AND LIFT
TOOLS SUGGEST THE BEST CHANCES FOR RAIN WILL BE ACROSS THE WESTERN
THIRD TO HALF OF THE CWFA. SINCE THE MODELS PROG THE MAIN ENERGY OF
THE SYSTEM TO PASS SOUTH OF THE AREA...THE STRONGER CONVECTION AND
THUS HEAVIER RAIN WILL BE SOUTH OF THE CWFA.

TUESDAY NIGHT ON...
MODEL CONSENSUS GIVES CHC TO LIKELY POPS FOR TUES NIGHT/WED WHICH
WILL PROBABLY NEED TO BE RAISED WITH TIME. DPROG/DT OF THE MODELS
CONTINUE TO SHOW THE MAIN ENERGY BEING A BIT FURTHER SOUTH/EAST AND
THIS TREND WILL LIKELY CONTINUE UNTIL THE ENERGY COMES ON SHORE AND
IS FULLY SAMPLED BY THE UA NETWORK. IF THIS FURTHER SOUTH/EAST TREND
CONTINUES THEN WEDNESDAY WILL PROBABLY BE THE LAST DAY FOR ANY TSRA.

WED NIGHT/THURS THE CONSENSUS GIVE CHC POPS WHICH LOOKS REASONABLE
ATTM. THE PASSAGE OF THE MAIN ENERGY SOUTH OF THE AREA CONCEPTUALLY
WILL PUT THE AREA IN THE COLD CONVEYOR BELT AND A HIGHER PROBABILITY
OF THE PRECIPITATION BEING MORE STRATIFORM THAN CONVECTIVE.

LINGERING PRECIP WITH SCHC TO LOW CHC POPS SHOULD BE SEEN THURS
NIGHT/FRIDAY. HOWEVER...THE POPS FOR FRIDAY WILL BE DEPENDENT UPON
HOW FAST THE UPPER LOW MOVES EAST OF THE AREA. THE POSSIBILITY DOES
EXIST THAT FRIDAY COULD BE DRY.

FRIDAY NIGHT THROUGH SATURDAY NIGHT GENERALLY DRY CONDITIONS SHOULD
BE SEEN ACROSS THE AREA.

TEMPERATURES WILL CONTINUE TO BE WELL ABOVE NORMAL BUT WILL BE
CLOSER TO NORMAL BY NEXT WEEKEND.  ..08..

&&

.CLIMATE...

RECORD HIGHS FOR MARCH 18TH

BURLINGTON........80 IN 1918
CEDAR RAPIDS......79 IN 1918
DUBUQUE...........77 IN 1918
MOLINE............76 IN 1918

RECORD HIGHS FOR MARCH 19TH

BURLINGTON........79 IN 1921
CEDAR RAPIDS......80 IN 1921
DUBUQUE...........77 IN 1921
MOLINE............78 IN 1921+

RECORD HIGHS FOR MARCH 20TH

BURLINGTON........78 IN 1921
CEDAR RAPIDS......76 IN 1938
DUBUQUE...........77 IN 1921
MOLINE............77 IN 1921

RECORD WARM LOW TEMPERATURES FOR MARCH 18TH...

MOLINE.........52 IN 1894
DUBUQUE........49 IN 1894

RECORD WARM LOW TEMPERATURES FOR MARCH 19TH...

MOLINE.........63 IN 1921
DUBUQUE........49 IN 1910

RECORD WARM LOW TEMPERATURES FOR MARCH 20TH...

MOLINE.........48 IN 1918
DUBUQUE........42 IN 1910

RECORD WARM LOW TEMPERATURES FOR MARCH 21ST...

MOLINE.........54 IN 1894
DUBUQUE........52 IN 1938

RECORD WARM LOW TEMPERATURES FOR MARCH 22ND...

MOLINE.........56 IN 1907
DUBUQUE........49 IN 1907

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

WDN/08/STOFLET
Hazardous weather outlook, Mar 17, 5:00 AM CDT, 19 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT SAT MAR 17 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR AN ISOLATED THUNDERSTORM IN NORTHWESTERN
ILLINOIS THROUGH 730 AM CDT THIS MORNING. OTHERWISE...ISOLATED TO
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY ALONG
AND SOUTH OF INTERSTATE 80. THEN THERE WILL BE A CHANCE FOR A FEW
MORE STORMS TONIGHT ALONG AND EAST OF THE MISSISSIPPI RIVER. SEVERE
STORMS ARE NOT EXPECTED TODAY OR TONIGHT...BUT A STRONGER STORM MAY
BE ABLE TO PRODUCE HAIL UP TO A HALF INCH IN DIAMETER AND LOCALLY
HEAVY DOWNPOURS.

WARM TEMPERATURES...BRISK WINDS...AND DRIED VEGETATION WILL COMBINE
TO RESULT IN A VERY HIGH THREAT OF GRASS FIRES TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLOW MOVING UPPER LEVEL SYSTEM COMBINED WITH WARM TEMPERATURES AND
A MOIST ATMOSPHERE WILL BRING CHANCES FOR SHOWERS AND THUNDERSTORMS
MONDAY THROUGH THURSDAY. IT IS TOO EARLY TO DETERMINE THE THREAT FOR
ANY SEVERE STORMS. THERE ARE SOME INDICATIONS OF HEAVY RAINFALL ON
MONDAY AND TUESDAY...WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE
MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

12/LE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 1:06 AM CDTSevere Thunderstorm WarningDVNWarren39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.